Alert archive / Hawaii / Winter Storm Warnings in 2020

Winter Storm Warning 2, NWS Honolulu, HI

February 6, 2020Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Feb 6, 2020, 9:12 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2020, 9:12 PM HST (07:12 UTC)
Expired
Feb 7, 2020, 12:00 PM HST
In force
15 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWHW40 PHFO 070712
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
912 PM HST Thu Feb 6 2020

...WINTER STORM WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA 
LOA AND FOR THE SUMMIT OF HALEAKALA...

.Deep moisture along a front will be over Maui and the Big Island
tonight and early Friday, producing periods of rain, snow and 
freezing rain. 

HIZ028-071445-
/O.UPG.PHFO.WW.Y.0002.000000T0000Z-200207T1600Z/
/O.NEW.PHFO.WS.W.0002.200207T0712Z-200207T2200Z/
Big Island Summits-
912 PM HST Thu Feb 6 2020

...WINTER STORM WARNING IN EFFECT UNTIL NOON HST FRIDAY...

* WHAT...Snow expected, as well as freezing rain and icy roadways.
  Snow accumulations up to 6 inches. 

* WHERE...Big Island Summits.

* WHEN...Until noon HST Friday.

* IMPACTS...Travel will be very difficult. Blowing snow will 
  significantly reduce visibility at times, with periods of zero 
  visibility.

* ADDITIONAL DETAILS...A High Wind Warning is also in effect for
  the Summits, with southwest to west winds 45 to 75 mph
  potentially gusting to 90 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible. Any
travel plans to the summits should be postponed until the threat
diminishes.

&&

$$

HIZ022-071445-
/O.NEW.PHFO.WS.W.0002.200207T0712Z-200207T2200Z/
Haleakala Summit-
912 PM HST Thu Feb 6 2020

...WINTER STORM WARNING IN EFFECT UNTIL NOON HST FRIDAY...

* WHAT...A mix of rain, snow and freezing rain expected.

* WHERE...Haleakala Summit.

* WHEN...Until noon HST Friday.

* IMPACTS...Icy roadways making travel to Haleakala Summit very
  dangerous if not impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible. Any
travel plans to the summits should be postponed until the threat
diminishes.

&&

$$

Birchard
2 follow-up statements
850 
WWHW40 PHFO 071332
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
332 AM HST Fri Feb 7 2020

...WINTER STORM WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA
LOA AND FOR THE SUMMIT OF HALEAKALA...

.Deep moisture along a front will be over Maui and the Big Island
this morning, producing periods of snow and freezing rain.

HIZ022-028-072200-
/O.CON.PHFO.WS.W.0002.000000T0000Z-200207T2200Z/
Haleakala Summit-Big Island Summits-
332 AM HST Fri Feb 7 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY...

* WHAT...Snow and freezing rain. Additional snow accumulations of
  1 to 3 inches. 

* WHERE...Haleakala Summit and Big Island Summits.

* WHEN...Until noon HST today.

* IMPACTS...Travel will be very difficult. Blowing snow will 
  significantly reduce visibility at times, with periods of zero 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible. Any
travel plans to the summits should be postponed until the threat
diminishes.

&&

$$

Birchard
617 
WWHW40 PHFO 072159
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
1159 AM HST Fri Feb 7 2020

HIZ022-028-072300-
/O.EXP.PHFO.WS.W.0002.000000T0000Z-200207T2200Z/
Haleakala Summit-Big Island Summits-
1159 AM HST Fri Feb 7 2020

...WINTER STORM WARNING WILL EXPIRE AT NOON HST TODAY...

Although winds will remain dangerously strong at the summits of
Mauna Loa and Mauna Kea today, the threat for additional 
significant winter precipitation at higher elevations appears to 
be over. Thus the Winter Storm Warning for Mauna Loa, Mauna Kea, 
and Haleakala will be allowed to expire.

$$
R Ballard

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 6, 8:50 PM HST, 22 minutes earlier.

Area forecast discussion, Feb 6, 8:50 PM HST, 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
850 PM HST Thu Feb 6 2020

.SYNOPSIS...
A cold front over Maui county will move southeast through Friday,
delivering widespread clouds and showers, some briefly heavy. Thick
clouds and showers associated with the front will eventually move
east of the Big Island by Friday afternoon. Cool and gusty north
winds will follow the passage of the front, with these winds
bringing low clouds and showers to north facing coasts and slopes on
Friday. Winds will generally remain out of the north, and locally
breezy, through the weekend. These winds will deliver a cool air
mass, a few clouds and showers to north facing shores, allowing for
ample sunshine over leeward areas. Another round of unsettled
weather is possible early next week.

&&

.DISCUSSION...
A relatively slow-moving cold front is moving into the Big Island
this evening, with overcast layered clouds affecting the area from
Oahu to the Big Island, with most of the rainfall over currently
over Maui county and moving into the Big Island. Meanwhile, showery
low clouds streaming toward Kauai County and Oahu from the N are
keeping things from drying out along north facing slopes and coasts
while rainfall over leeward areas has all but ended.

Generally speaking, the front will move E of the islands on Friday,
with N to NW winds supported by high pressure centered far NW of the
islands, and low pressure prevailing to the NNE of the area. A cold
low aloft passing by to the NE will bring some instability, keeping
low clouds and showers active as they move into N facing slopes and
coasts, while also supporting very strong winds over the Big Island
Summits, where a High Wind Warning remains in effect (see NPWHFO for
details).

Deep moisture and this cold air aloft will support wintry weather
over the Summits as well, and a Winter Weather Advisory is posted
for the upper elevations of the Big Island. The PHLI 00Z sounding
indicated a freezing level near 10,500 feet, which means that some
sort of wintry mix/ice could impact Haleakala overnight. Will
continue to monitor observations, with latest Haleakala temperature
near 32 degrees F indicating that there's a decent chance for some
wintry impacts prompting Winter headlines.

A somewhat drier NW to N flow will prevail Saturday and Sunday as
dew points in the 50's bring a chill to the air mass. Another closed
low aloft passing early next week could bring another round of
unsettled weather to both lower and upper elevations.

&&

.AVIATION...
A cold front moving through Maui and the Big Island will continue to
produce MVFR/IFR ceilings and visibilities over the eastern islands
with numerous showers through the overnight hours. Flight conditions
will improve from west to east as the back edge of this frontal
cloud band passes through each island. Weather conditions have
improved over Kauai and Oahu this evening with the back edge of the
frontal cloud band slowly moving through Oahu. Breezy northerly
winds will continue for the next 48 hours before decreasing in
strength on Sunday. Northerly winds will keep low cloud ceilings and
showers focused along north facing slopes of all islands for the
next several days.

AIRMET Sierra for tempo mountain obscurations above 020 remains in
effect from Molokai eastward to the Big Island. Western islands in
Maui County will drop out of this AIRMET by Friday morning.

AIRMET Tango issued for moderate turbulence reported by several
aircraft between 150 and FL250 along the frontal cloud band.

AIRMET Zulu for moderate rime icing also remains in effect between
120 and FL190 along the frontal cloud band.

&&

.MARINE...
Rough conditions will continue into the weekend due to a combination
of strong northerly winds and large seas. The evening observations
reflect this at the exposed nearshore PacIOOS buoys with peak seas
ranging from 12 to 14 ft (7 ft of this within the 4-6 sec band).
Strongest winds will remain over the channels and near the coasts
where accelerations typically occur with northerly flow.

Guidance remains in decent agreement into the weekend and shows the
winds beginning to shift out of the northwest by Sunday as surface
low pressure drops south toward the islands. Confidence in the
details remains low Sunday through early next week due to model
differences. If this low drops over the islands, the winds could go
light and variable for some areas briefly. If the low remains just
north of the islands, however, strong north-northwest winds will
become a possibility through the first half of the week.

Surf along north facing shores will remain rough, likely through
early next week due to the northerly winds previously discussed and
large seas. A combination of large, short-period wind seas and
moderate-to-large, long-period northwest swells moving through
Friday night into the weekend and again Monday through Tuesday will
keep the surf at or above advisory levels through much of the
period. Surf may briefly dip below advisory levels Sunday. The large
northwest swell early next week could lead to warning-level surf for
north and west facing shores by Tuesday.

Surf along exposed east facing shores will trend down to a minimum
by Friday due to the trades locally and upstream being cut off.
Expect this to continue into early next week.

Surf along south facing shores may trend up Friday through the
weekend as a small, long-period south swell moves through from
recent activity southeast of New Zealand.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for North and West facing
shores of Niihau Kauai Oahu Molokai and for North facing shores of
Maui.

High Wind Warning until 11 AM HST Sunday for Big Island Summits.

Winter Weather Advisory until 6 AM HST Friday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters.

&&

DISCUSSION...Birchard
AVIATION...Bohlin
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 5:30 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 6, 6:26 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Feb 6, 8:25 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 7, 12:15 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Winter Storm Warnings in Hawaii, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.